Alert archive / Missouri / Flash Flood Warnings in 1998
Flash Flood Warning 227, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Aug 9, 1998, 4:44 PM CDT for McDonald County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 9, 1998, 4:44 PM CDT (21:44 UTC)
- Expired
- Aug 9, 1998, 8:50 PM CDT
- In force
- 4 hr
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County McDonald County, MO
The radar
The Springfield radar (KSGF), 108 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.7 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -152 J/kg
- Mixed-layer LCL
- 2070 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 092146 FFWSGF MOC119-100150- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 444 PM CDT SUN AUG 9 1998 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... MCDONALD COUNTY IN SOUTHWESTERN MISSOURI * UNTIL 850 PM CDT * AT 442 PM LOCAL LAW ENFORCEMENT REPORTED FLOODING ALONG BIG SUGAR CREEK EAST OF PINEVILLE. * A SLOW MOVING BAND OF THUNDERSTORMS HAS PRODUCED BETWEEN ONE AND TWO INCHES OF RAIN IN CENTRAL MCDONALD COUNTY SINCE 230 PM. FLOOD PRONE AREAS ALONG THE BIG SUGAR CREEK EAST OF PINEVILLE HAVE BECOME IMPASSABLE DUE TO THE RUNOFF FROM THE HEAVY RAIN. AN ADDITIONAL ONE HALF TO ONE INCH OF RAIN WILL FALL OVER UPPER PORTIONS OF THE BIG SUGAR BASIN THROUGH 600 PM WHICH WILL CONTINUE THE FLOOD THREAT. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. SUTTON
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 2:35 PM CDT, 2 hours 9 minutes earlier.
Area forecast discussion, Aug 9, 2:35 PM CDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 235 PM CDT SUN AUG 9 1998 1ST PD FCST CONCERNS...WHERE TO PUT THE POPS. SHRA/TSRA CONTINUES TO DISSIPATE OVR SW CWA SHOULD BE OUT OF AREA BY ZONE ISSUANCE TIME. 18Z SFC MAP SHOWS A WEAK CIRCULATION OVER S CENTRAL KS AND DEWPOINTS IN THE 70S ACROSS MUCH OF THE CWA. ALSO A FEW OUTFLOW BOUNDARIES IN S CENTRAL MO. ETA INITIALIZED BETTER WITH 5H TEMPERATURES AND ALSO WITH PCPN COVERAGE. MODELS SHOWS NW FLOW OVR CWA WITH SEVERAL DISTURBANCES OVR THE NRN PLAINS HEADING INTO CWA BY MONDAY MORNING. THETAE RIDGE OVR SRN MO WITH DECENT VV BY MONDAY AFTERNOON. LIS IN THE 0 TO MINUS 4 RANGE WILL BE ENOUGH TO PUT POPS 1ST PD OVR MOST OF CWA. LOOKS LIKE BEST CHC OF PCPN OVR SW MO/SE KS. WILL GO WITH GUIDANCE ON TEMPERATURES. 1ST PD RECOMMENDATIONS (COORDINATION PURPOSES ONLY) WITH HEAVY RAIN OVER SE KS/SW MO...MIGHT NEED TO MENTION PATCHY DENSE FOG IN THAT AREA. SE KS/JLN.....PARTLY CLOUDY WITH A 30 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS...MAINLY AFTER MIDNIGHT. LOCALLY HEAVY RAIN POSSIBLE. LOW NEAR 70. LIGHT SOUTH WIND. SGF/AIZ......MOSTLY CLEAR THIS EVENING...INCREASING CLOUDS AFTER MIDNIGHT WITH A 30 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS. LOWS IN THE MID 60S. LIGHT SOUTH WIND. UNO/VIH......MOSTLY CLEAR. LOWS 65 TO 70. LIGHT SOUTH WIND. SGF BB 067/088 067/087 085 07345 JLN BB 068/089 068/088 087 07345 SS
In the hours before
Special weather statement, Aug 9, 1:00 PM CDT, 3 hours 44 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-101200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT SUN AUG 9 1998 THE STATEMENT BELOW IS VALID FOR THE FOLLOWING COUNTIES... ...IN KANSAS... BOURBON CHEROKEE CRAWFORD ...IN MISSOURI... BARRY BARTON BENTON CAMDEN CEDAR CHRISTIAN DADE DALLAS DENT DOUGLAS GREENE HICKORY HOWELL JASPER LACLEDE LAWRENCE MARIES MCDONALD MILLER MORGAN NEWTON OREGON OZARK PHELPS POLK PULASKI SHANNON ST. CLAIR STONE TANEY TEXAS VERNON WEBSTER WRIGHT INCLUDING THE TOWNS OF... PITTSBURG ROLLA LEBANON JOPLIN SPRINGFIELD BRANSON FORT SCOTT NEVADA CAMDENTON NEOSHO WEST PLAINS FORT LEONARD WOOD LAMAR BOLIVAR SALEM MARSHFIELD ...SLIGHT CHANCE OF SEVERE THUNDERSTORMS OVERNIGHT... A WEAK AREA OF LOW PRESSURE OVER SOUTH CENTRAL KANSAS BROUGHT HEAVY RAIN TO PORTIONS OF SOUTHEAST KANSAS AND EXTREME SOUTHWEST MISSOURI THIS MORNING. THE THUNDERSTORMS ASSOCIATED WITH THIS LOW PRESSURE SYSTEM SHOULD CONTINUE TO DECREASE THIS AFTERNOON. HOWEVER...HIGH PRESSURE OVER THE WESTERN PLAINS WILL PROVIDE A NORTHWEST WIND FLOW ACROSS THE AREA IN THE MIDDLE LAYERS OF THE ATMOSPHERE FOR THE NEXT FEW DAYS. THIS UPPER LEVEL WIND FLOW WILL PUSH THUNDERSTORMS THAT FORM OVER THE NORTHERN PLAINS TONIGHT INTO THE OZARKS BY MONDAY MORNING. THE BEST CHANCE OF SEVERE WEATHER WILL BE OVER SOUTHEAST KANSAS AND EXTREME SOUTHWEST MISSOURI WITH THE MAIN THREAT BEING LARGE HAIL AND HEAVY RAIN. SPOTTERS AND EMERGENCY MANAGERS SHOULD MONITOR THE WEATHER SITUATION FOR POSSIBLE ACTIVATION BY MONDAY MORNING. SHUMWAY
Special weather statement, Aug 9, 1:40 PM CDT, 3 hours 4 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-101200- HAZARDOUS WEATHER OUTLOOK...CORRECTION NATIONAL WEATHER SERVICE SPRINGFIELD MO 140 PM CDT SUN AUG 9 1998 THE STATEMENT BELOW IS VALID FOR THE FOLLOWING COUNTIES... ...IN KANSAS... BOURBON CHEROKEE CRAWFORD ...IN MISSOURI... BARRY BARTON BENTON CAMDEN CEDAR CHRISTIAN DADE DALLAS DENT DOUGLAS GREENE HICKORY HOWELL JASPER LACLEDE LAWRENCE MARIES MCDONALD MILLER MORGAN NEWTON OREGON OZARK PHELPS POLK PULASKI SHANNON ST. CLAIR STONE TANEY TEXAS VERNON WEBSTER WRIGHT INCLUDING THE TOWNS OF... PITTSBURG ROLLA LEBANON JOPLIN SPRINGFIELD BRANSON FORT SCOTT NEVADA CAMDENTON NEOSHO WEST PLAINS FORT LEONARD WOOD LAMAR BOLIVAR SALEM MARSHFIELD ...SLIGHT CHANCE OF SEVERE THUNDERSTORMS OVERNIGHT... A WEAK AREA OF LOW PRESSURE OVER SOUTH CENTRAL KANSAS BROUGHT HEAVY RAIN TO PORTIONS OF SOUTHEAST KANSAS AND EXTREME SOUTHWEST MISSOURI THIS MORNING. THE THUNDERSTORMS ASSOCIATED WITH THIS LOW PRESSURE SYSTEM SHOULD CONTINUE TO DECREASE THIS AFTERNOON. HOWEVER...HIGH PRESSURE OVER THE WESTERN PLAINS WILL PROVIDE A NORTHWEST WIND FLOW ACROSS THE AREA IN THE MIDDLE LAYERS OF THE ATMOSPHERE FOR THE NEXT FEW DAYS. THIS UPPER LEVEL WIND FLOW WILL PUSH THUNDERSTORMS THAT FORM OVER THE NORTHERN PLAINS TONIGHT INTO THE OZARKS BY MONDAY MORNING. THE BEST CHANCE OF SEVERE WEATHER WILL BE OVER SOUTHEAST KANSAS AND EXTREME SOUTHWEST MISSOURI WITH THE MAIN THREAT BEING LARGE HAIL AND HEAVY RAIN. SPOTTERS AND EMERGENCY MANAGERS SHOULD MONITOR THE WEATHNER SITUATION FOR POSSIBLE ACTIVATION BY MONDAY MORNING. SHUMWAY
Special weather statement, Aug 9, 1:40 PM CDT, 3 hours 4 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-101200- HAZARDOUS WEATHER OUTLOOK...CORRECTION NATIONAL WEATHER SERVICE SPRINGFIELD MO 140 PM CDT SUN AUG 9 1998 THE STATEMENT BELOW IS VALID FOR THE FOLLOWING COUNTIES... ...IN KANSAS... BOURBON CHEROKEE CRAWFORD ...IN MISSOURI... BARRY BARTON BENTON CAMDEN CEDAR CHRISTIAN DADE DALLAS DENT DOUGLAS GREENE HICKORY HOWELL JASPER LACLEDE LAWRENCE MARIES MCDONALD MILLER MORGAN NEWTON OREGON OZARK PHELPS POLK PULASKI SHANNON ST. CLAIR STONE TANEY TEXAS VERNON WEBSTER WRIGHT INCLUDING THE TOWNS OF... PITTSBURG ROLLA LEBANON JOPLIN SPRINGFIELD BRANSON FORT SCOTT NEVADA CAMDENTON NEOSHO WEST PLAINS FORT LEONARD WOOD LAMAR BOLIVAR SALEM MARSHFIELD ...SLIGHT CHANCE OF SEVERE THUNDERSTORMS OVERNIGHT... A WEAK AREA OF LOW PRESSURE OVER SOUTH CENTRAL KANSAS BROUGHT HEAVY RAIN TO PORTIONS OF SOUTHEAST KANSAS AND EXTREME SOUTHWEST MISSOURI THIS MORNING. THE THUNDERSTORMS ASSOCIATED WITH THIS LOW PRESSURE SYSTEM SHOULD CONTINUE TO DECREASE THIS AFTERNOON. HOWEVER...HIGH PRESSURE OVER THE WESTERN PLAINS WILL PROVIDE A NORTHWEST WIND FLOW ACROSS THE AREA IN THE MIDDLE LAYERS OF THE ATMOSPHERE FOR THE NEXT FEW DAYS. THIS UPPER LEVEL WIND FLOW WILL PUSH THUNDERSTORMS THAT FORM OVER THE NORTHERN PLAINS TONIGHT INTO THE OZARKS BY MONDAY MORNING. THE BEST CHANCE OF SEVERE WEATHER WILL BE OVER SOUTHEAST KANSAS AND EXTREME SOUTHWEST MISSOURI WITH THE MAIN THREAT BEING LARGE HAIL AND HEAVY RAIN. SPOTTERS AND EMERGENCY MANAGERS SHOULD MONITOR THE WEATHNER SITUATION FOR POSSIBLE ACTIVATION BY MONDAY MORNING. SHUMWAY
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 3:32 PM CDT | Severe Thunderstorm Warning | SGF | McDonald | 48 min |
Nearby
Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.